Can I gradually get off OxyContin without having a heart attack or seizure?
OxyContin (oxycodone extended release) is an extended release formulation of oxycodone. Individuals who have taken OxyContin chronically, or at high doses, are generally recommended to slowly decrease their dose over time, also known as a taper, if it needs to be discontinued, as opposed to stopping "cold turkey". Stopping too quickly could cause withdrawal symptoms, such as:
- Flu-like symptoms
- Abdominal cramps
In addition to the above symptoms, increased pain is one of the earliest symptoms of withdrawal. However, pain due to withdrawal should resolve after the first week according to most studies.
How To Taper Oxycontin
Tapering opioids such as OxyContin isn't a "one size fits all" approach. Tapering methods should be tailored to the individual and is based on many factors such as length of time the medication has been taken, dose and concomitant diseases.
After a tapering protocol is underway with OxyContin, it may need to be adjusted based on response, such as appearance of withdrawal symptoms. Tapering of OxyContin should always be done under the supervision of your doctor.
As stated above, there is no single, most effective approach. One source recommends the following:
- If tapering OxyContin due to severe adverse effects, do so over at least two to three weeks.
- If discontinuing OxyContin after chronic dosing, taper by 10% or less of the original dose per week. This means that it can take over 2 months to successfully stop OxyContin.
- Some studies recommend an even slower taper (e.g. 10% every two to four weeks) for individuals who have been taken OxyContin for years.
Oxycontin should not be split or cut, but comes in a variety of strengths, making it relatively easy to adjust dosing. In addition, immediate release oxycodone can be used as an adjunct to assist in tapering.
What Is Monitored While Tapering OxyContin?
- Your doctor will check your pain level and functional status during follow-ups. You may need to manage any increased pain with non-opioids.
- Your doctor will monitor you for mental status changes such as psychiatric disorders like depression or panic disorder.
- You will be monitored for withdrawal symptoms (e.g., flu-like symptoms, insomnia, anxiety, abdominal cramps and other GI symptoms).
- If withdrawal symptoms occur and management of symptoms isn't working well, your taper may be slowed or suspended.
It is important to note that unlike many other medications that are tapered, like antidepressants, you generally should not increase your dose during a taper down as this can put you at risk for overdose. Opioid tolerance is lost quickly, about one to two weeks after dropping your dose or discontinuation. Back-pedaling your taper is risky.
Managing Oxycontin Withdrawal Symptoms
- For pain symptoms, non-opioid options like Tylenol (acetaminophen) or NSAIDs (e.g. ibuprofen) are recommended.
- For nausea and vomiting, drugs like Zofran (ondansetron) are recommended.
- As needed sleep medications are often used for insomnia (e.g. Benadryl, trazodone).
- Non-controlled substances such as hydroxyzine have been used for anxiety symptoms.
- As needed gastrointestinal drugs such as Pepto-Bismol and Imodium can be used for diarrhea and cramping.
When tapering OxyContin, it is important to stay in constant communication with your doctor so you can be appropriately monitored.